Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 319  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (291 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed934    
    Printed46    
    Emailed0    
    PDF Downloaded29    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
CORRESPONDENCE
Year : 2011  |  Volume : 59  |  Issue : 5  |  Page : 793-794

Author's reply


Department of Neurology, Dayanand Medical College, Ludhiana, India

Date of Web Publication22-Oct-2011

Correspondence Address:
Gagandeep Singh
Department of Neurology, Dayanand Medical College, Ludhiana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Singh G. Author's reply. Neurol India 2011;59:793-4

How to cite this URL:
Singh G. Author's reply. Neurol India [serial online] 2011 [cited 2019 Jul 17];59:793-4. Available from: http://www.neurologyindia.com/text.asp?2011/59/5/793/86585


Sir,

I thank Dr. Bhadada et al., [1] for raising the issue effects of antiepileptic drugs (AEDs) on bone health. [2] In reality, bone effects of AEDs have been known since long, but it is only recently that bone disorders in clinical epileptological practice have gained recognition. These are certainly worth considering in detail; only the limited scope of the review did not permit me to mention this important side effect as also several others. In fact, bone effects are not limited to phenytoin, but both osteomalacia and osteoporosis have been documented amply with other hepatic P450 enzyme-inducing AEDs including primidone, phenobarbital, and carbamazepine as well as another AED, valproate sodium. [3],[4] For valproate, mechanisms other than enzyme induction of vitamin D metabolism have been implicated in the development of bone disorders. Not much is known about the bone effects of the newer AEDs, though preliminary evidence suggests that these do not have significant detrimental effects on bone health. Overall, the risk of fractures is elevated 2 to 3 times in people with epilepsy. [5]

What can clinical neurologists do in context of the effects of AEDs on bone health in their routine practice? First, they need to be more aware of the scope and extent of bone disorders in people with epilepsy. Screening for bone disorders is now recommended practice. The National Institute of Clinical Excellence recommends estimation of serum calcium, phosphorus, alkaline phosphatase, and 25-hydroxy-vitamin D 3 every 2 to 5 years in those adults with epilepsy on enzyme-inducing AEDs. In addition, people with epilepsy should be screened for additional risk factors for osteoporosis as the presence of these may compound the risk of osteoporosis and frailty fractures. The risk factors include age >65 years, post-menopausal status in women, prior frailty fracture, corticosteroid therapy, low body weight, and thyroid, parathyroid, and gonadal disorders. In addition, some authors recommend that a dual-energy X-ray absorptiometry (DEXA) scan be undertaken in all people with epilepsy of greater than 2- to 5-year duration, those who are receiving enzyme-inducing AEDs, those with symptomatic epilepsy, and those commencing treatment in the post-menopausal period. [6],[7] At present, DEXA is the most reliable and convenient screening procedure for bone health status. The clinical neurologist should also be familiar with aspects of prevention and treatment of bone health disorders in people with epilepsy. Simple measures to prevent and minimize the effects of falls and accidents should prevent fractures to some extent in people with epilepsy. Adherence to weight-bearing exercises and avoidance of smoking and excessive alcohol intake should be encouraged. The recommended daily intake of calcium is 1 200 mg/day and of vitamin D is 800 IU/day. It is not clear if people using enzyme-inducing AEDs require higher doses of vitamin D due to increased catabolism of the vitamin in them. If vitamin D 3 levels remain in the subnormal range despite routine supplementation, higher doses of the vitamin may be used. In those in whom bone mineral density is in the osteoporotic range (i.e., T-score < -2.5 SD), referral to an endocrinologist should be made with a view of initiating a range of treatment options including bisphosphonate agents, strontium, and calcitonin. Whether the newer AEDs should be prescribed in preference over conventional AEDs to all people with epilepsy in view of the known effects of the latter on bone health or the former should be selectively prescribed to selected people such as those with pre-existing bone disorders, peri- and postmenopausal women and those with other risk factors for osteoporosis is a matter of debate. The better bone profile associated with the newer AEDs needs to be weighed with the high cost of treatment, especially in the prevailing economic milieu in low- and middle-income countries of the world.

 
  References Top

1.Bhadada SK, Bhansali A, Subbiah S. An important adverse effect of phenytoin often missed in clinical practice. Neurol India 2011;59:793.  Back to cited text no. 1
  Medknow Journal  
2.Singh G. Do not harm: But first we need to know more: The case of adverse drug reactions with antiepileptic drugs. Neurol India 2011;59:53-8.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Singh G. The Management of Medical Comorbidity Associated with Epilepsy. In: Shorvon SD, Perucca E, Engel Jr J, editors. The treatment of epilepsy. Wiley Blackwell 2009. p. 259-72.  Back to cited text no. 3
    
4.Sheth RD, Wesolowski CA, Jacob JC, Penney S, Hobbs GR, Riggs JE, et al. Effect of carbamazepine and valproate on bone mineral density. J Pediatr 1995;127:256-62.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Vestergaard P, Tigaran S, Rejnmark L, Tigaran C, Dam M, Mosekilde L. Fracture risk is increased in epilepsy. Acta Neurol Scand 1999;99:269-75.  Back to cited text no. 5
[PUBMED]    
6.Sheth RD, Harden CL. Screening for bone health in epilepsy. Epilepsia 2007;48(Suppl 9):39-41.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Pack AM, Morrell MJ, Marcus R, Holloway L, Flaster E, Doñe S, et al. Bone mass and turnover in women with epilepsy on antiepileptic drug monotherapy. Ann Neurol 2005;57:252-7.  Back to cited text no. 7
    




 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow